Minnesota, 2008

Hail and Damaging Winds in Minnesota, May 31, 2008

May 31, 2008 · NWS MPX · 71 events in 15 counties and zones

A cold front marched through the extent of Southern Minnesota producing|numerous instances of severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
71

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A cold front marched through the extent of Southern Minnesota producing|numerous instances of severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 31, 11:40 AM CST, 2 hours 10 minutes earlier.

Area forecast discussion, May 31, 11:40 AM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1240 PM CDT SAT MAY 31 2008

.AVIATION.../18Z TAF ISSUANCE/

MOIST/INSTABILITY AXIS LOCATED BETWEEN KAXN/KSTC DOWN TO NEAR KMKT
THIS MORNING.  CUMULUS DEVELOPING WITHIN THIS AXIS NOW...SHOULD
GENERATE SOME SCT/BKN CONVECTION THIS AFTERNOON/EVENING.  LOOKING AT
WATER VAPOR IMAGERY...SOME DRYING ACROSS CENTRAL...MAY BE SHEARING
VORT AXIS.  MAIN SYSTEM APPEARS TO BE ACROSS NORTHWEST MN...AND WILL
LIKELY FIRE MAIN SHOT CONVECTION OVER CENTRAL.EASTERN AREAS PER 12Z
NAM.  WILL HAVE TO SEE.  PREVIOUS TREND OF FCST LOOKED GOOD...WITH
MAIN THREAT OF CONVECTION EAST OF INSTABILITY AXIS...ENDING 00-02Z
TIME FRAME.  DCAPE SHOULD BE HIGHER THAN YESTERDAY WITH LARGE HAIL A
GOOD POSSIBILITY.  SHOULD CLEAR THIS EVENING...WITH LIGHTER WINDS
LATER TONIGHT.  MENTIONED SOME MAINLY MVFR FOG AS WELL...09-13Z
SUNDAY.

&&

.DISCUSSION.../ISSUED AT 242 AM CDT SAT MAY 31 2008/

FORECAST CHALLENGES INCLUDE THUNDERSTORM CHANCES THIS
AFTERNOON/EVENING AND AGAIN FOR MUCH OF NEXT WEEK.

VORT MAX RESPONSIBLE FOR YESTERDAYS ROUND OF THUNDERSTORMS SEEN IN
WATER VAPOR OVER CENTRAL WISCONSIN...MOVING AWAY FROM THE REGION.
OUR NEXT VORT OF INTEREST ALSO VISIBLE JUST WEST OF LAKE WINNIPEG.
WITH DEW POINTS REMAINING FAIRLY HIGH /IN THE 50S/ AND VERY COLD
TEMPERATURES ALOFT...1000 TO 1500 J/KG CAPE PROGGED OVER THE
EASTERN PART OF THE FORECAST AREA THIS AFTERNOON...AND WITH THE
AFOREMENTIONED VORT DROPPING SOUTHEASTWARD...ANOTHER ROUND OF
SCATTERED SHOWERS/THUNDERSTORMS WILL BE SEEN LATER TODAY. DESPITE
THE RELATIVELY WEAK DEEP LAYER WIND SHEAR...THE INSTABILITY SHOULD
SUPPORT A SEVERE HAIL THREAT...MOSTLY LIKELY IN THE PENNY TO
QUARTER SIZE RANGE.

WE FINALLY GET A DRY DAY FOR SUNDAY...WITH HIGH PRESSURE BUILDING
IN...BUT IT WILL NOT LAST LONG. ZONAL FLOW ALOFT WILL ALLOW
SEVERAL SHORT WAVES TO RIDE EASTWARD INTO MINNESOTA AND WISCONSIN
FOR THE BEGINNING TO MIDDLE PART OF NEXT WEEK. THERE ARE SOME
DIFFERENCES BETWEEN THE NAM AND GFS ON HOW QUICKLY THE
PRECIPITATION CHANCES SHOULD START...WITH THE GFS SHOWING SOME
WEAK ENERGY MOVING INTO SOUTHWEST MINNESOTA FOR SUNDAY NIGHT...AND
THE NAM FAVORING A MORE MONDAY MORNING START IN THE WEST. WITH THE
PREVIOUS FORECAST FAVORING A QUICKER SOLUTION...HAVE NOT CHANGED
THAT...KEEPING SMALL POPS FOR SUNDAY NIGHT IN THE MINNESOTA RIVER
VALLEY REGION. THE BIG IMPULSE OF ENERGY ON BOTH MODELS LOOKS TO
MOVE IN FOR MONDAY. VERY IMPRESSIVE UPPER JET COUPLING IS SHOWN AS
WELL. THIS SHOULD BE MAINLY A HEAVY RAIN SITUATION...WITH
INSTABILITY BEING LESS THAN IMPRESSIVE. WITH K INDICES ABOVE 30
AND BEST LIFTED INDICES NEAR TO JUST A LITTLE BELOW ZERO...STILL
THINK THERE WILL BE THUNDER...BUT SEVERE WEATHER POSSIBILITIES
LOOK LOW.

SEVERE WEATHER LOOKS TO OCCUR A LITTLE CLOSER TO THE AREA ON
TUESDAY...WITH A DEVELOPING LOW APPROACHING THE AREA...DRAGGING
HIGHER DEW POINTS AND MORE UNSTABLE AIR NEARER TO THE IOWA BORDER.
AT THIS TIME...IT LOOKS LIKE THE SHOW WILL BE FARTHER SOUTH AND
OUR FORECAST AREA...BUT IT IS SOMETHING TO WATCH. THE 00Z
ECMWF/NAM/GFS SURFACE LOW TRACKS ARE NOT ALL THAT
DIFFERENT...DEPICTING A NW OKLAHOMA TO OHIO VALLEY MOVEMENT
BETWEEN 03/12Z AND 04/12Z. THIS SHOULD KEEP MUCH OF THE SEVERE
WEATHER SOUTH OF THE AREA.

IT IS LIKELY THAT THE AREA WILL SEE A BRIEF BREAK IN THE STORMY
WEATHER...WITH WEAK RIDGING IMPINGING ON THE AREA...BUT IT IS
DIFFICULT TO TIME EXACTLY WHEN THAT WILL OCCUR WITH THE FAST
MOVING NATURE OF THESE WAVES. A DEEPER TROUGH WILL SWING INTO THE
PLAINS STATES TOWARD THE MIDDLE TO LATTER PART OF THE
WEEK...KEEPING US IN OUR WET PATTERN.

&&

KAT/JVM/DWE
Hazardous weather outlook, May 31, 10:56 AM CST, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1156 AM CDT SAT MAY 31 2008

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
011200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1156 AM CDT SAT MAY 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN THIS AFTERNOON AND
EVENING ACROSS PORTIONS OF CENTRAL MINNESOTA AND WEST CENTRAL
WISCONSIN. HIGH ATMOSPHERIC INSTABILITY WILL FAVOR A SEVERE STORM
THREAT...MAINLY ALONG AND EAST OF A LINE FROM ALEXANDRIA...TO NEW
ULM...TO BLUE EARTH. THE PRIMARY THREATS WILL BE LARGE HAIL...TO
THE SIZE OF QUARTERS...AND DAMAGING WINDS. AN ISOLATED TORNADO
CANNOT BE RULED OUT AS WELL...MAINLY ACROSS EASTERN MINNESOTA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE FOR MUCH OF THE
UPCOMING WORK WEEK. AT THIS TIME...SEVERE WEATHER IS NOT
ANTICIPATED...BUT CONTINUE TO MONITOR FUTURE FORECASTS AND
STATEMENTS FOR THE LATEST INFORMATION ON THE EXPECTED STORMS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED BETWEEN 1 PM AND
9 PM TODAY.

In the hours before

Local storm report, May 31, 1:05 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
205 PM CDT SAT MAY 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             SPRINGFIELD             44.24N 94.98W
05/30/2008  M0.75 INCH       BROWN              MN   TRAINED SPOTTER

0320 PM     HAIL             CYRUS                   45.62N 95.74W
05/30/2008  M1.00 INCH       POPE               MN   PUBLIC

0323 PM     HAIL             2 W CYRUS               45.62N 95.78W
05/30/2008  M1.00 INCH       STEVENS            MN   PUBLIC

0330 PM     HAIL             2 E CLEVELAND           44.32N 93.79W
05/30/2008  M0.75 INCH       LE SUEUR           MN   TRAINED SPOTTER

0330 PM     TORNADO          3 NE CYRUS              45.65N 95.69W
05/30/2008                   POPE               MN   TRAINED SPOTTER

            BRIEF TOUCHDOWN IN AN OPEN FIELD.

0335 PM     HAIL             CYRUS                   45.62N 95.74W
05/30/2008  M1.75 INCH       POPE               MN   TRAINED SPOTTER

            HAIL RANGING FROM NICKEL SIZE TO GOLF BALL SIZE IN CYRUS.
            TIME APPROXIMATED.

0337 PM     HAIL             MONTGOMERY              44.44N 93.58W
05/30/2008  M0.75 INCH       LE SUEUR           MN   PUBLIC

0338 PM     TORNADO          3 NW MORRIS             45.62N 95.95W
05/30/2008                   STEVENS            MN   LAW ENFORCEMENT

            BRIEF TORNADO TOUCHDOWN ABOUT 3 MILES NORTHWEST OF
            MORRIS.

0345 PM     HAIL             STARBUCK                45.61N 95.53W
05/30/2008  M1.00 INCH       POPE               MN   LAW ENFORCEMENT

0353 PM     FUNNEL CLOUD     6 WNW STARBUCK          45.65N 95.65W
05/30/2008                   POPE               MN   LAW ENFORCEMENT

            FUNNEL CLOUD ALMOST TOUCHED GROUND 2 MILES NORTH AND 6
            MILES WEST OF STARBUCK.

0410 PM     HAIL             4 S AMBOY               43.83N 94.16W
05/30/2008  M1.75 INCH       FARIBAULT          MN   TRAINED SPOTTER

0420 PM     HAIL             3 W HUTCHINSON          44.89N 94.44W
05/30/2008  M0.75 INCH       MCLEOD             MN   LAW ENFORCEMENT

0420 PM     HAIL             2 W NEW LONDON          45.30N 94.99W
05/30/2008  M0.75 INCH       KANDIYOHI          MN   EMERGENCY MNGR

            REPORTED AT COUNTY ROAD 40.

0420 PM     HAIL             4 N EASTON              43.82N 93.90W
05/30/2008  M0.75 INCH       FARIBAULT          MN   TRAINED SPOTTER

0430 PM     HAIL             HUTCHINSON              44.89N 94.37W
05/30/2008  M0.88 INCH       MCLEOD             MN   TRAINED SPOTTER

0432 PM     HAIL             5 NE SUNBURG            45.40N 95.17W
05/30/2008  M0.88 INCH       KANDIYOHI          MN   LAW ENFORCEMENT

            REPORT AT COUNTY ROAD 36 NEAR NORWAY LAKE.

0447 PM     HAIL             2 S BELGRADE            45.42N 95.00W
05/30/2008  M0.75 INCH       STEARNS            MN   AMATEUR RADIO

            REPORT LOCATED AT STEARNS AND KANDIYOHI COUNTY LINE ALONG
            HWY. 71 AND COUNTY ROAD 198.

0459 PM     HAIL             PAYNESVILLE             45.38N 94.72W
05/30/2008  M0.75 INCH       STEARNS            MN   AMATEUR RADIO

0500 PM     HAIL             1 E GLENCOE             44.77N 94.13W
05/30/2008  M1.00 INCH       MCLEOD             MN   LAW ENFORCEMENT

            REPORT LOCATED AT HWY. 212 AND FALCON.

0507 PM     HAIL             GLENCOE                 44.77N 94.15W
05/30/2008  M1.00 INCH       MCLEOD             MN   TRAINED SPOTTER

0512 PM     HAIL             3 SSE PLATO             44.73N 94.02W
05/30/2008  M0.88 INCH       MCLEOD             MN   FIRE DEPT/RESCUE

0515 PM     HAIL             1 SE PLATO              44.76N 94.02W
05/30/2008  M1.00 INCH       MCLEOD             MN   TRAINED SPOTTER

0522 PM     HAIL             NORWOOD/YOUNG AMERICA   44.78N 93.92W
05/30/2008  M0.75 INCH       CARVER             MN   TRAINED SPOTTER

0542 PM     HAIL             DASSEL                  45.08N 94.31W
05/30/2008  M0.75 INCH       MEEKER             MN   TRAINED SPOTTER

0542 PM     HAIL             DASSEL                  45.08N 94.31W
05/30/2008  M0.75 INCH       MEEKER             MN   TRAINED SPOTTER

0555 PM     HAIL             3 NW BELLE PLAINE       44.65N 93.81W
05/30/2008  M1.00 INCH       SIBLEY             MN   TRAINED SPOTTER

0647 PM     HAIL             E SILVER LAKE           44.90N 94.19W
05/30/2008  M0.75 INCH       MCLEOD             MN   TRAINED SPOTTER

0655 PM     HAIL             MAYER                   44.88N 93.89W
05/30/2008  M0.75 INCH       CARVER             MN   FIRE DEPT/RESCUE

0700 PM     HAIL             LESTER PRAIRIE          44.88N 94.04W
05/30/2008  M0.75 INCH       MCLEOD             MN   TRAINED SPOTTER

&&

TDK
Special weather statement, May 31, 1:10 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
210 PM CDT SAT MAY 31 2008

MNZ067-069-075>077-083-312000-
BLUE EARTH-LE SUEUR-NICOLLET-RICE-SCOTT-SIBLEY-
210 PM CDT SAT MAY 31 2008

...SIGNIFICANT WEATHER ALERT FOR BLUE EARTH...LE SUEUR...NICOLLET...
RICE...SCOTT AND SIBLEY COUNTIES UNTIL 300 PM CDT...

AT 205 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 4 MILES SOUTHEAST OF HENDERSON. THIS STORM WAS
MOVING SOUTHEAST AT 40 MPH.

PEA SIZE HAIL AND WINDS UP TO 30 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  ST THOMAS.
  ST HENRY.
  LE CENTER.
  MONTGOMERY.
  KILKENNY.
  WATERVILLE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

The radar

The Minneapolis radar (KMPX), 53 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

65 hail, 4 thunderstorm wind, 2 funnel cloud. Local standard time, as filed.

Hail, Le Sueur

When
May 31, 1:50 PM CST
Where
Le Sueur County, 0.69 mi S of Le Center
Measured
0.75 in hail
Reported by
Public
Coordinates
44.390, -93.730

Thunderstorm Wind, Rice

When
May 31, 2:10 PM CST
Where
Rice County, 2.03 mi SW of Ruskin
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.250, -93.200

Large tree downed across road.

Hail, Waseca

When
May 31, 2:21 PM CST
Where
Waseca County, 4.56 mi NE of Palmer
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.200, -93.490

Hail, Le Sueur

When
May 31, 2:24 PM CST
Where
Le Sueur County, 4.26 mi SSE of Cordova
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.270, -93.650

Hail, Waseca

When
May 31, 2:24 PM CST
Where
Waseca County, 4.06 mi NW of Palmer
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
44.190, -93.610

Hail, Waseca

When
May 31, 2:58 PM CST
Where
Waseca County, Waseca
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.080, -93.500

Hail, Benton

When
May 31, 3:04 PM CST
Where
Benton County, Rice
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
45.750, -94.230

Hail, Stearns

When
May 31, 3:11 PM CST
Where
Stearns County, 2.9 mi E of St Stephen
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
45.700, -94.210

Near Country road 1 and County road 5.

Hail, Benton

When
May 31, 3:29 PM CST
Where
Benton County, 2.05 mi ESE of Popple Creek
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
45.660, -93.990

Hail occurred at County roads 4 and 25.

Hail, Freeborn

When
May 31, 3:30 PM CST
Where
Freeborn County, 3.3 mi ESE of Newry
Measured
0.75 in hail
Reported by
Public
Coordinates
43.800, -93.060

Hail occurred for approximately 5 minutes.

Hail, Morrison

When
May 31, 3:55 PM CST
Where
Morrison County, 1.59 mi ENE of Sullivan
Measured
0.75 in hail
Reported by
Public
Coordinates
46.140, -93.890

Hail lasted about 10 minutes.

Hail, Sherburne

When
May 31, 3:55 PM CST
Where
Sherburne County, 2.84 mi SW of Santiago
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
45.500, -93.870

Hail, Sherburne

When
May 31, 4:00 PM CST
Where
Sherburne County, 3.37 mi SW of Santiago
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
45.490, -93.870

Occurred at Highway 23 and County road 16.

Hail, Morrison

When
May 31, 4:08 PM CST
Where
Morrison County, Pierz
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
45.980, -94.100

Hail, Morrison

When
May 31, 4:20 PM CST
Where
Morrison County, 0.48 mi E of Buckman
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.900, -94.090

Mostly dime to penny size hail. Damage to vinyl siding on homes just South of Buckman.

Hail, Sherburne

When
May 31, 4:21 PM CST
Where
Sherburne County, 2.76 mi S of Orrock
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
45.410, -93.750

Hail, Sherburne

When
May 31, 4:24 PM CST
Where
Sherburne County, 1.69 mi NE of Big Lake
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
45.350, -93.750

Hail, Sherburne

When
May 31, 4:25 PM CST
Where
Sherburne County, 2.06 mi ENE of Big Lake
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
45.340, -93.730

Hail, Sherburne

When
May 31, 4:25 PM CST
Where
Sherburne County, 1.69 mi NE of Big Lake
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
45.350, -93.750

Funnel Cloud, Sherburne

When
May 31, 4:26 PM CST
Where
Sherburne County, 1.19 mi NE of Big Lake
Reported by
Storm Chaser
Coordinates
45.340, -93.750

Visible funnel formed halfway down toward the ground. Blowing dust near the funnel appears to be unidirectional and did not show rotation. This could have been caused by a rear flank downdraft wind.

Hail, Wright

When
May 31, 4:29 PM CST
Where
Wright County, 0.97 mi E of Monticello
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
45.300, -93.800

Hail, Wright

When
May 31, 4:29 PM CST
Where
Wright County, 0.97 mi E of Monticello
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
45.300, -93.800

Hail, Hennepin

When
May 31, 4:40 PM CST
Where
Hennepin County, 2.81 mi N of Maple Grove
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.190, -93.470

Hail occurred at intersection OF County roads 12 and 13.

Funnel Cloud, Hennepin

When
May 31, 4:47 PM CST
Where
Hennepin County, 1.69 mi NW of Corcoran
Reported by
Law Enforcement
Coordinates
45.120, -93.590

Funnel oscillated up and down while being observed.

Hail, Wright

When
May 31, 4:47 PM CST
Where
Wright County, 0.85 mi NE of Albertville
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
45.240, -93.660

Hail, Hennepin

When
May 31, 4:52 PM CST
Where
Hennepin County, 0.69 mi N of Fletcher
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.190, -93.550

Hail, Hennepin

When
May 31, 4:53 PM CST
Where
Hennepin County, 1.2 mi SW of Brooklyn Park
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
45.110, -93.350

Occured at Brooklyn Blvd. and Zane.

Hail, Hennepin

When
May 31, 4:55 PM CST
Where
Hennepin County, 2.07 mi WSW of Osseo
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
45.110, -93.460

Hail occurred over Western and Central portions of Maple Grove according to Maple Grove police.

Hail, Hennepin

When
May 31, 4:56 PM CST
Where
Hennepin County, 2.07 mi WSW of Osseo
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
45.110, -93.460

Hail occurred at I-94 and Hemlock.

Hail, Hennepin

When
May 31, 4:56 PM CST
Where
Hennepin County, 2.07 mi WSW of Osseo
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
45.110, -93.460

Hail fell at intersection of I-94 and County road 30.

Hail, Hennepin

When
May 31, 4:57 PM CST
Where
Hennepin County, 2.93 mi SSW of Maple Grove
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.110, -93.500

Hail, Hennepin

When
May 31, 4:59 PM CST
Where
Hennepin County, 2.07 mi WSW of Osseo
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
45.110, -93.460

At Interstaste 94 and Hemlock. Chaser also noticed possible significant rear flank downdraft.

Hail, Hennepin

When
May 31, 4:59 PM CST
Where
Hennepin County, 0.69 mi N of Fletcher
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
45.190, -93.550

Hail occurred at I-94 and Highway 101.

Hail, Hennepin

When
May 31, 5:00 PM CST
Where
Hennepin County, Maple Grove
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
45.150, -93.480

Hail occurred at 494 and Bass Lake road.

Hail, Hennepin

When
May 31, 5:01 PM CST
Where
Hennepin County, 1.2 mi SW of Brooklyn Park
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
45.110, -93.350

Hail occurred at County Road 169 AND 63RD.

Hail, Hennepin

When
May 31, 5:02 PM CST
Where
Hennepin County, 2.07 mi WSW of Osseo
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
45.110, -93.460

Occurred at Interstate 94 and County road 30.

Hail, Hennepin

When
May 31, 5:05 PM CST
Where
Hennepin County, 0.85 mi SW of Brooklyn Center
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
45.040, -93.360

Hail occurred at 36th and Louisianna.

Hail, Hennepin

When
May 31, 5:06 PM CST
Where
Hennepin County, 0.85 mi SW of Brooklyn Center
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
45.040, -93.360

Hail occurred at Boone Ave. and 32nd.

Hail, Hennepin

When
May 31, 5:07 PM CST
Where
Hennepin County, 1.69 mi SE of Brooklyn Center
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
45.030, -93.330

Hail occurred at North Memorial Hospital.

Hail, Hennepin

When
May 31, 5:09 PM CST
Where
Hennepin County, 2.39 mi NE of Plymouth
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.050, -93.430

Hail, Hennepin

When
May 31, 5:10 PM CST
Where
Hennepin County, 0.85 mi SE of Plymouth
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
45.020, -93.460

Hail occurred at County Road 169 and Schmidt Lake Rd.

Hail, Hennepin

When
May 31, 5:12 PM CST
Where
Hennepin County, 0.85 mi SE of Plymouth
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
45.020, -93.460

Hail occurred at I-494 and County Road 9.

Hail, Hennepin

When
May 31, 5:14 PM CST
Where
Hennepin County, 1.2 mi NW of Robbinsdale
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
45.040, -93.390

Occurred at 36th and Highway 169.

Hail, Hennepin

When
May 31, 5:22 PM CST
Where
Hennepin County, 0.49 mi E of St Louis Park
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
44.950, -93.360

Occurred at Minnetonka Blvd. and Louisiana.

Hail, Hennepin

When
May 31, 5:22 PM CST
Where
Hennepin County, 2.07 mi ESE of Golden Vly
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
44.990, -93.360

Occurred one mile North of Highway 55 and Winnetka. Also occurred at at Highway 100 and Glenwood.

Hail, Hennepin

When
May 31, 5:24 PM CST
Where
Hennepin County, 0.49 mi E of St Louis Park
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
44.950, -93.360

Occurred at Lake Street and Minnetonka.

Hail, Hennepin

When
May 31, 5:24 PM CST
Where
Hennepin County, 2.07 mi ESE of Golden Vly
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
44.990, -93.360

Occurred near Excelsior and Hawthorne.

Hail, Hennepin

When
May 31, 5:24 PM CST
Where
Hennepin County, 2.07 mi ESE of Golden Vly
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.990, -93.360

Occurred near Highway 100 and Interstate 394.

Hail, Isanti

When
May 31, 5:24 PM CST
Where
Isanti County, 1.38 mi S of Walbo
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
45.560, -93.330

Occurred at Highway 95 and Rum River at Walbo.

Hail, Hennepin

When
May 31, 5:28 PM CST
Where
Hennepin County, 0.85 mi SW of Edina
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.890, -93.360

Highway 100 and 50th. Significant damage to trees and vegetation.

Hail, Hennepin

When
May 31, 5:28 PM CST
Where
Hennepin County, 0.49 mi E of St Louis Park
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.950, -93.360

Occurred at Highway 100 and Minnetonka.

Hail, Hennepin

When
May 31, 5:30 PM CST
Where
Hennepin County, 0.69 mi S of South Minneapolis
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.960, -93.270

Occurred near Loring Park on the edge of downtown.

Hail, Isanti

When
May 31, 5:34 PM CST
Where
Isanti County, 0.69 mi S of Isanti
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
45.490, -93.250

Occurred at County road 5 and Whiskey.

Hail, Hennepin

When
May 31, 5:35 PM CST
Where
Hennepin County, 0.85 mi SW of Edina
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.890, -93.360

Occurred near Highway 100 and Interstate 494.

Hail, Isanti

When
May 31, 5:35 PM CST
Where
Isanti County, 2.38 mi SW of Isanti
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.480, -93.290

Hail, Isanti

When
May 31, 5:35 PM CST
Where
Isanti County, 0.69 mi S of Isanti
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.490, -93.250

Hail, Hennepin

When
May 31, 5:35 PM CST
Where
Hennepin County, Richfield
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.880, -93.250

Occurred at I-35W and 74th.

Hail, Hennepin

When
May 31, 5:35 PM CST
Where
Hennepin County, Bloomington
Measured
1.75 in hail
Reported by
Public
Coordinates
44.820, -93.320

Occurred at 82nd Street and Oakland Ave.

Hail, Hennepin

When
May 31, 5:35 PM CST
Where
Hennepin County, Richfield
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.880, -93.250

Hail occurred at 35W and 74th.

Thunderstorm Wind, Hennepin

When
May 31, 5:35 PM CST
Where
Hennepin County, Richfield
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.880, -93.250

Tree toppled at occurred at 35W and 74th.

Hail, Hennepin

When
May 31, 5:35 PM CST
Where
Hennepin County, Bloomington
Measured
1.75 in hail
Reported by
Public
Coordinates
44.820, -93.320

Hail occurred at 82nd St. and Oakland Ave.

Thunderstorm Wind, Dakota

When
May 31, 5:42 PM CST
Where
Dakota County, 2.29 mi NNE of Orchard Gardens
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.760, -93.280

Roof partially torn off building near Cliff Road and 12th. Information provided by private sector meteorologists.

Hail, Anoka

When
May 31, 5:47 PM CST
Where
Anoka County, 1.61 mi ENE of East Bethel
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.340, -93.200

Occurred at intersection of County roads 15 and 26.

Hail, Dakota

When
May 31, 5:48 PM CST
Where
Dakota County, 1.47 mi NNE of Eagan
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
44.820, -93.160

Occurred at Cliff road and Interstate 35E.

Hail, Dakota

When
May 31, 6:00 PM CST
Where
Dakota County, 3.7 mi WNW of Rosemount
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.750, -93.200

Hail, Dakota

When
May 31, 6:10 PM CST
Where
Dakota County, 1.47 mi NNW of Hampton
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
44.640, -93.010

Hail occurred in Empire.

Hail, Washington

When
May 31, 6:12 PM CST
Where
Washington County, 0.84 mi SE of Forest Lake
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.270, -92.970

Hail, Washington

When
May 31, 6:12 PM CST
Where
Washington County, 0.49 mi W of Forest Lake
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
45.280, -92.990

Occurred near Highways 61 and 97.

Hail, Goodhue

When
May 31, 6:30 PM CST
Where
Goodhue County, Cannon Falls
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
44.520, -92.900

Hail, Goodhue

When
May 31, 6:40 PM CST
Where
Goodhue County, 1.7 mi SW of White Rock
Measured
1.25 in hail
Reported by
Public
Coordinates
44.450, -92.790

Hail of all sizes last until 18:50.

Thunderstorm Wind, Washington

When
May 31, 7:04 PM CST
Where
Washington County, 1.69 mi SW of Carnelian Jct
Measured
60 kt (69 mph) estimated gust
Reported by
Amateur Radio
Coordinates
45.100, -92.850

Five trees uprooted and one snapped near 96th Street and Norel Avenue.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 101848, 102037, 101849, 101851, 101852, 101853, 101858, 101854, 101856, 101857, 101859, 101861, 101862, 101863, 101869, 101864, 101865, 101866, 101870, 101826, 101867, 101868, 101871, 101827, 101872, 101877, 101883, 101892, 101893, 101909, 101885, 101887, 101889, 107617, 101898, 101890, 101902, 101908, 101906, 101895, and more.